Would it be okay to use Alphagan P 0.1% to treat a droopy eye cause by Botox even though I don't suffer from glaucoma and neither require medication for lowering the eye pressure? I am concerned about the fact that I am using a medication that is primarily used to treat a condition that I do not suffer from. This is my 3rd week post-Botox and I still have droopy eye. Thanks again for your kind reply.
Using Alphagan for Droopy Eye from Botox
Doctor Answers (12)
Yes it is okay to use Alphagan drops after Botox
A drooping eyelid after Botox is a known, but very rare, temporary complication of Botox. This complication, however, must also be distinguished from drooping of the eyebrow, which causes a "fullness" in the upper lids - this is much more common than an actual ptosis (drooping) of the eyelid.
For true ptosis of the eyelid, drops do help.
It is okay to use Alphagan drops even if you do not have glaucoma. The only contra-indication to using Alphagan drops is if you are also taking a monoamine oxidase inhibitor. The reason that Alphagan drops and some other glacoma drops are used for droopy eyelids after Botox is that the drops stimulate a muscle in the eyelids which helps elevate them a millimeter or two. The lid elevation was first noted in patients taking the drops for glaucoma, but now the drops are also in common use for temporary relief of droopy lids after Botox.
For the patients that have be referred to me, I recommend Iopidine (Apraclonidine) Eye Drops. These drops work on a tiny muscle in your eyelid and help pull it up 1 to 3 mm. The drops must be repeated a few times a day for a continued effect. If you have drooping eyebrows leading to full eyelids, these eye drops will have no effect. This leads to the usual warning that you should only have Botox injected by an experienced person.
I hope this is helpful.
Stop if Alphagan isn't working
Alphagan is an accepted remedy for blepharoptosis caused by unexpected Botox infiltration into the levator muscles.
Alphagan works by stimulating a second set of muscles called Muller's muscle which causes lifting of the eyelid muscle.
If it works then I would continue to use it. However, if it doesn't work, why keep using it?
Yes, it is safe
Alphagan and Iopidine are commonly used to correct a "droopy" eyelid after Botox. It is actually quite safe and as pointed out by Dr. Shafer, the only contraindication is use of a monoamine oxidase inhibitor.
The "droopy" eyelid usually lasts somewhere between 3-5 weeks on average. The effect of the Botox on the wrinkles lasts 4 months on average. You are hopefully close to not needing the drops any more. The muscle on the inside of the eyelid is contracted with these drops, causing the "droopy" eyelid to normalize. Once you notice your eyelids look normal, just stop using the Alphagan.
You might also like...
Treating an eyelid drop after botox
Botox given around the eye area has a potential to affect the muscle that opens the upper eyelid. This causes a drooping of the eyelid, which can be very concerning to patients. This happens rarely (less than 1% of the time). Experimental evidence has shown that botox can diffuse from an injection site approximately 1 inch or 2.5 cm.
Although the amount that reaches areas next to the treatment site does not often cause problems, there are cases where side effects occur. Frown line injections or injections underneath the tail of the eyebrow (to produce a brow lift effect) are the most likely treatments to cause a droopy eyelid.
With that in mind, remember that this problem is temporary in nature. It will often wear off long before the cosmetic benefit of the injection has. Treatment with eyedrops, such as Alphagan or Iopidine, can help to soften the lid drop, by raising the eyelid 2mm or so. It does this by stimulating a different eyelid muscle that was not affected by botox.
Alternatively, some patients will wear their glasses or purchase a pair of nonprescription glasses to help conceal the droop. Others will just use a cover story of an eyelid infection during the period of recovery.
If the eyelid drop starts 3-4 days after the injection, then it will probably last about 3-4 weeks. If it starts 4-6 days after the injection, then it should wear off faster. Good luck and remember that it will absolutely get better.
Ptosis and the Droopy Eyelid
A droopy eyelid is a rare experience in Botox injection but can happen based on the location of the injection and the experience of the injector. I have not heard of Alphagan P but Ipratropium eye drops are indicated for the short term treatment of ptosis or a droopy eyelid.
I have not seen a droopy eyelid from Botox injection but have from the Phase III studies of the soon-to-be-released competitor. In that situation it took approximately 5 weeks for resolution (from another injector).
The only contraindication to Ipratropium drops is narrow angle glaucoma. The drops work by stimulating the sympathetic response of one of the eyelid retractors to provide further opening and light exposure, however the action can cause pain and discomfort and visual disturbance in a glaucoma patient.
Droopy eye from Botox will last 3 months.
Alphagan is safe to use temporarily to partially improve droopy eye caused by bad Botox technique. If it helps, use it. Ultimately, you have to wait for the Botox to wear off.
Watch Out If Your Botox Injector Sells Designer Eye Patches in the Waiting Room
Sorry to hear that you are suffering from a droopy eye lid after Botox. I have not heard of using Aphagan P (a glaucoma eye drop treatment) for your problem. I have heard of using Visine eye drops that cause a vaso constriction, and help a little for a few hours.
Fortunately I have not had to advise my patients, but we recommend that the drops be used sparingly, and only if the patient has a social occasion where they want improvement for a few hours. I will speak to our Allergan rep to see what the deal is with Alphagan.
Good luck, hopefully this resolves quickly for you.
Using Alphagan for Droopy Eye from Botox
For a truly droopy eyelid, it does help and is safe. If it is not lifting the eyelid, you should discontinue the medication, as that would indicate that you have a droopy eyebrow that is causing the eyelid to droop, and that is not fixed with Alphagan drops.